Alert archive / Nebraska / Tornado Warnings in 2011

Tornado Warning 58, NWS North Platte, NE

August 18, 2011Holt County, Nebraska

NWS North Platte, NE issued this tornado warning at Aug 18, 2011, 5:53 PM CDT for Holt County, Nebraska. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 5:53 PM CDT (22:53 UTC)
Expired
Aug 18, 2011, 6:30 PM CDT
In force
37 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Holt County, NE

The radar

The Sioux Falls radar (KFSD), 179 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:06 PM CDTHAIL 2.754 Nne Page, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

067 
WFUS53 KLBF 182253
TORLBF
NEC089-182330-
/O.NEW.KLBF.TO.W.0058.110818T2253Z-110818T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 630 PM CDT

* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 8 MILES NORTH OF PAGE...OR 14 MILES EAST OF
  ONEILL...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN HOLT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4238 9831 4247 9853 4263 9842 4263 9830
      4259 9829 4238 9829
TIME...MOT...LOC 2253Z 296DEG 23KT 4251 9836

$$

SPRINGER
2 follow-up statements
038 
WWUS53 KLBF 182308
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
608 PM CDT THU AUG 18 2011

NEC089-182330-
/O.CON.KLBF.TO.W.0058.000000T0000Z-110818T2330Z/
HOLT NE-
608 PM CDT THU AUG 18 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL HOLT COUNTY
UNTIL 630 PM CDT...

AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 5 MILES NORTHEAST OF PAGE...OR 15 MILES EAST OF
ONEILL...MOVING SOUTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN HOLT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4238 9831 4247 9853 4263 9842 4263 9830
      4259 9829 4238 9829
TIME...MOT...LOC 2309Z 339DEG 20KT 4242 9833

$$

SPRINGER
643 
WWUS53 KLBF 182324
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT THU AUG 18 2011

NEC089-182334-
/O.EXP.KLBF.TO.W.0058.000000T0000Z-110818T2330Z/
HOLT NE-
624 PM CDT THU AUG 18 2011

...THE TORNADO WARNING FOR EAST CENTRAL HOLT COUNTY WILL EXPIRE AT
630 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF HOLT COUNTY.

LAT...LON 4238 9831 4247 9853 4263 9842 4263 9830
      4259 9829 4238 9829
TIME...MOT...LOC 2324Z 339DEG 20KT 4234 9829

$$

SPRINGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Aug 18, 3:05 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 18, 3:05 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU AUG 18 2011

.SYNOPSIS...

    AT 19Z...SURFACE ANALYSIS SHOWED THE DRY LINE HAD PUSHED THROUGH
MOST OF WESTERN NEBRASKA TO JUST WEST OF A VALENTINE-NORTH PLATTE
LINE AND MAY HAVE PUSHED THROUGH IMPERIAL. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED THE MOISTURE PLUME WELL EAST OF THEDFORD
AND NORTH PLATTE. ALSO...SATELLITE DERIVED LIFTED INDICES SHOWED
VERY UNSTABLE CONDITIONS EAST OF AINSWORTH AND BROKEN BOW. THE LAPS
ANALYSIS ALSO SHOWED THAT BULK 0-6KM SHEAR HAD INCREASED TO 40-50KT.
CUMULUS FIELDS IN THE VISIBLE IMAGERY INDICATED MOIST UNSTABLE AIR
OVER NORTH CENTRAL NEBRASKA ALONG AND NORTH OF A VALENTINE-
AINSWORTH-ORD LINE.
&&

.SHORT RANGE...TONIGHT AND FRIDAY.

    THE DRY LINE HAS PUSHED THROUGH WESTERN NEBRASKA AND SEEMS TO BE
HUNG UP NEAR A VALENTINE-THEDFORD-LEXINGTON LINE. THAT PRETTY MUCH
ELIMINATES THE AREA WEST OF VALENTINE AND NORTH PLATTE FOR SEVERE
WEATHER. VERY UNSTABLE CONDITIONS EXIST IN CENTRAL AND NORTH CENTRAL
NEBRASKA...AND SHORT RANGE PROJECTIONS INDICATE MORE FAVORABLE DEEP
LAYER BULK SHEAR. THE BOTTOM LINE IS THAT THE STRONGEST CHANCES OF
THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE EAST OF THEDFORD-
NORTH PLATTE-MCCOOK LINE AND NORTH OF THE U.S. HIGHWAY 20 CORRIDOR
IN NORTHERN NEBRASKA. THE STRONGEST CHANCES FOR SEVERE WOULD BE EVEN
FARTHER EAST...SAY ALONG AND EAST OF A VALENTINE-BROKEN BOW LINE.

    BY FRIDAY AFTERNOON...CONVECTIVE POTENTIAL AND DEEP BULK SHEAR
BECOME FAVORABLE FOR SEVERE THUNDERSTORM POTENTIAL IN SOUTHWEST
NEBRASKA AND PARTS OF THE NEBRASKA PANHANDLE. THE FOCUS WILL BE
ALONG A WEAK SURFACE FRONT NEAR THE KANSAS-COLORADO-NEBRASKA AND
ACROSS NORTHERN KANSAS BY FRIDAY EVENING.

.MEDIUM RANGE/EXTENDED...SATURDAY THROUGH THURSDAY.

    AFTER THE SYSTEM FRIDAY...UNSEASONABLY COOL TEMPERATURES CAN BE
EXPECTED SATURDAY WITH THE POSSIBILITY OF SOME LINGERING SHOWERS OR
THUNDERSTORMS IN SOUTHERN AND EASTERN NEBRASKA.

    TEMPERATURES BEGIN A MARKED RECOVERY SUNDAY AND 90S ARE POSSIBLE
OVER MUCH OF CENTRAL AND WESTERN NEBRASKA MONDAY THROUGH WEDNESDAY.
&&

.AVIATION...
    FOR THE 18Z TAFS...TRICKY NEAR TERM FCST FOR KVTN SINCE THEY ARE
IN CLOSE PROXIMITY TO WARM FRONTAL BOUNDARY. HAVE INCLUDED CB WITH
THE IDEA THAT CONVECTIVE INITIATION WILL BE IN THE VICINITY BY LATE
AFTERNOON BUT LIKELY EAST OF THE TAF SITE. BELIEVE THE BIGGER ISSUE
WILL COME WITH LOWERED VSBYS DUE TO FOG LATER TONIGHT FOR BOTH KVTN
AND KLBF. LOW LEVEL MOISTURE WILL RETURN WESTWARD DURING THE EVENING
HOURS AS DRYLINE RETREATS AND EASTERLY LOW LEVEL FLOW DEVELOPS.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING IN AT LEAST IFR CONDITIONS
FOR BOTH PLACES FOR A FEW RUNS NOW AND WITH SYNOPTIC CONDITIONS
FAVORABLE HAVE INCLUDED 3SM ALONG WITH LIFR CEILINGS BY MORNING.
VSBYS COULD EASILY GO TO 1SM OR LESS AND WILL MONITOR FOR NEXT
UPDATE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT RANGE AND MEDIUM RANGE/EXTENDED...SPRINGER
AVIATION...STOPPKOTTE
Hazardous weather outlook, Aug 18, 3:44 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT THU AUG 18 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT THU AUG 18 2011 /244 PM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT...MAINLY EAST OF A
LINE FROM VALENTINE TO BURWELL.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS PORTIONS
OF NORTH CENTRAL NEBRASKA OVERNIGHT. A WARM FRONT WILL IS ALSO
LOCATED ACROSS THE AREA WHICH WILL SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT AS THE EVENING PROGRESS. WITH THE
UNSTABLE AIRMASS IN PLACE...LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT...THOUGH THE POSSIBILITY OF AN ISOLATED TORNADO
DOES EXIST IN THIS AREA AS WELL.

FURTHER WEST...LOW RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES
WILL EXIST ACROSS THE EASTERN PANHANDLE AND PORTIONS OF SOUTHWEST
NEBRASKA THROUGH EARLY EVENING. LARGE AND RAPID FIRE GROWTH WILL
THEREFORE BE POSSIBLE ACROSS THE AREAS UNTIL SUNSET...AFTER WHICH
TIME RELATIVE HUMIDITIES WILL INCREASE AND LESSEN FIRE WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A BOUNDARY WILL STALL SOUTH OF WESTERN AND NORTH CENTRAL FRIDAY
INTO SATURDAY. NORTH OF THIS BOUNDARY...LOW LEVEL MOISTURE WILL
INCREASE ONCE AGAIN AND WITH DAYTIME HEATING WILL DEVELOP AN
UNSTABLE ATMOSPHERE ACROSS THE AREA. WITH THE ACTIVE WEATHER
PATTERN CONTINUING TO EXIST ACROSS THE CENTRAL PLAINS...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND...SOME OF WHICH
MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. AGAIN...LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE CENTRAL ROCKIES
SUNDAY INTO THE FIRST PART OF THE WORK WEEK. THIS WILL ALLOW
TEMPERATURES TO INCREASE...BUT ALSO ALLOW THE CHANCES FOR
THUNDERSTORMS TO CONTINUE INTO MONDAY...HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. A DRIER PERIOD IS EXPECTED ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A LINE FROM
VALENTINE TO BURWELL. REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL
BE HELPFUL IN THIS AREA...AND CONDITIONS WILL BE POSSIBLE THIS
EVENING FOR AN ISOLATED TORNADO.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Aug 18, 5:18 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     HAIL             1 E EWING               42.26N 98.32W
08/18/2011  E2.00 INCH       HOLT               NE   PUBLIC

&&

JAHSENMA
Local storm report, Aug 18, 5:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
519 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FUNNEL CLOUD     3 NNW EWING             42.30N 98.37W
08/18/2011                   HOLT               NE   NWS EMPLOYEE

            INITIAL FUNNEL CLOUD DISSIPATED WITH ANOTHER FORMING.

&&

JAHSENMA
Local storm report, Aug 18, 5:29 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
529 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             5 SSE BRISTOW           42.77N 98.55W
08/18/2011  E1.50 INCH       HOLT               NE   PUBLIC

&&

JAHSENMA
Local storm report, Aug 18, 5:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
536 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          1 N EWING               42.27N 98.34W
08/18/2011                   HOLT               NE   FIRE DEPT/RESCUE

            FUNNEL CLOUD BRIEFLY TOUCHED DOWN AND THEN WENT RIGHT
            BACK UP. THE STORM WAS EXHIBITING MASSIVE ROTATION OVER
            EWING.

&&

CDC
Local storm report, Aug 18, 5:38 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             1 N EWING               42.27N 98.34W
08/18/2011  M2.50 INCH       HOLT               NE   FIRE DEPT/RESCUE

            GOLF BALL TO TENNIS BALL SIZE HAIL ALONG HIGHWAY 45B.

&&

CDC
Local storm report, Aug 18, 5:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          3 SE EWING              42.23N 98.30W
08/18/2011                   HOLT               NE   STORM CHASER

            LARGE TORNADO SPOTTED NEAR THE COUNTY LINE BECOMING RAIN
            WRAPPED.

&&

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:07 PM CDTTornado WarningLBFCherry, Hooker38 min
Aug 17, 7:36 PM CDTSevere Thunderstorm WarningLBFChase39 min
Aug 17, 7:44 PM CDTTornado WarningLBFHooker46 min
Aug 17, 8:13 PM CDTSevere Thunderstorm WarningLBFHooker, McPherson62 min
Aug 17, 9:10 PM CDTTornado WarningLBFBrown, Cherry, Keya Paha35 min
Aug 17, 9:44 PM CDTTornado WarningLBFBrown, Keya Paha, Rock31 min
Aug 17, 10:09 PM CDTSevere Thunderstorm WarningLBFBoyd, Brown, Holt, Keya Paha, Rock51 min
Aug 18, 4:22 PM CDTSevere Thunderstorm WarningLBFBoyd53 min
Aug 18, 4:43 PM CDTSevere Thunderstorm WarningLBFHolt47 min
Aug 18, 4:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt66 min
Aug 18, 5:19 PM CDTTornado WarningLBFHolt26 min
Aug 18, 5:25 PM CDTSevere Thunderstorm WarningLBFHolt50 min
Aug 18, 6:39 PM CDTSevere Thunderstorm WarningLBFCherry66 min

Nearby

Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.